|Classification and external resources|
Histopathology of autopsy liver from child who died of Reye's syndrome. Hepatocytes are pale-staining due to intracellular fat droplets.
Reye syndrome or Reye's syndrome is a potentially fatal syndrome that has numerous detrimental effects to many organs, especially the brain and liver, as well as causing a lower than usual level of blood sugar (hypoglycemia). The classic features are a rash, vomiting, and liver damage. The exact cause is unknown and, while it has been associated with aspirin consumption by children with viral illness, it also occurs in the absence of aspirin use.
The first description of this syndrome was probably made by Najib Khan in Jamshedpur in 1956 (Jamshedpur fever).
The disease causes fatty liver with minimal inflammation and severe encephalopathy (with swelling of the brain). The liver may become slightly enlarged and firm, and there is a change in the appearance of the kidneys. Jaundice is not usually present.
Early diagnosis is vital; although most children recover with supportive therapy, it may lead to severe brain injury and death.
Signs and symptoms
- Stage I
- Stage II
- Stage III
- Stage IV
- Deepening coma
- Dilated pupils with minimal response to light
- Minimal but still present hepatic dysfunction
- Stage V
The precise mechanism by which Reye's syndrome occurs is unknown. This serious condition is described as a "syndrome" rather than a disease as the clinical features that physicians use to diagnose it are quite broad.
Epidemiological studies have demonstrated an association between aspirin taken for viral illnesses and the development of Reye’s syndrome. But no animal model of Reye’s syndrome has been developed in which aspirin causes the condition. One small study presented findings that acetaminophen (paracetamol), which was first marketed in the United States in 1953, is a greater risk, but this claim is disputed.
The serious symptoms of Reye's syndrome appear to result from damage to cellular mitochondria, at least in the liver, and there are a number of ways that aspirin could cause or exacerbate mitochondrial damage. A potential increased risk of developing Reye's syndrome is one of the main reasons that aspirin has not been recommended for use in children and teenagers, the age group for which the risk of lasting serious effects is highest. No research has found a definitive cause of Reye's syndrome, and association with aspirin has only been shown through epidemiological studies. The diagnosis of "Reye's Syndrome" greatly decreased in the 1980s, when genetic testing for inborn errors of metabolism was becoming available in developed countries. A retrospective study of 49 survivors of cases diagnosed as "Reye's Syndrome" showed that the majority of the surviving patients had various metabolic disorders.
In some countries, oral mouthcare product Bonjela (not the form specifically designed for teething) has labeling cautioning against its use in children, given its salicylate content. There have been no cases of Reye's secondary to its use, and the measure is a precaution. Other medications containing salicylates are often similarly labeled as a precaution.
The Centers for Disease Control and Prevention (CDC), the U.S. Surgeon General, the American Academy of Pediatrics (AAP) and the Food and Drug Administration (FDA) recommend that aspirin and combination products containing aspirin not be given to children under 19 years of age during episodes of fever-causing illnesses. Hence, in the United States, it is advised that the opinion of a doctor or pharmacist should be obtained before anyone under 19 years of age is given any medication containing aspirin (also known on some medicine labels as acetylsalicylate, salicylate, acetylsalicylic acid, ASA, or salicylic acid).
Current advice in the United Kingdom by the Committee on Safety of Medicines is that aspirin should not be given to those under the age of 16 years, unless specifically indicated in Kawasaki disease or in the prevention of blood clot formation.
Documented cases of Reye’s syndrome in adults are rare. The recovery of adults with the syndrome is generally complete, with liver and brain function returning to normal within two weeks of onset. In children, however, mild to severe permanent brain damage is possible, especially in infants. Over thirty percent of the cases reported in the United States from 1981 through 1997 resulted in fatality.
Causes for similar symptoms include
- Various inborn metabolic disorders
- Viral encephalitis
- Drug overdose or poisoning
- Head trauma
- Hepatic failure due to other causes
- Renal failure
Reye’s syndrome occurs almost exclusively in children. While a few adult cases have been reported over the years, these cases do not typically show permanent neural or liver damage. Unlike in the UK, the surveillance for Reye’s syndrome in the US is focused on patients under 18 years of age.
In 1980, after CDC began cautioning physicians and parents about the association between Reye’s syndrome and the use of salicylates in children with chickenpox or viruslike illnesses, the incidence of Reye's syndrome in the United States began to decline. However, the decline began prior to the FDA's issue of warning labels on aspirin in 1986. In the United States between 1980 and 1997, the number of reported cases of Reye’s syndrome decreased from 555 cases in 1980 to about 2 cases per year since 1994. During this time period 93% of reported cases for which racial data were available occurred in whites and the median age was six years. In 93% of cases a viral illness had occurred in the preceding three-week period. For the period 1991-1994, the annual rate of hospitalizations due to Reye’s syndrome in the US was estimated to be between 0.2 and 1.1 per million population less than 18 years of age.
During the 1980s, a case-control study carried out in the United Kingdom also demonstrated an association between Reye’s syndrome and aspirin exposure. In June 1986, the United Kingdom Committee on Safety of Medicines issued warnings against the use of aspirin in children under 12 years of age and warning labels on aspirin-containing medications were introduced. UK surveillance for Reye’s syndrome documented a decline in the incidence of the illness after 1986. The reported incidence rate of Reye’s syndrome decreased from a high of 0.63 per 100,000 population less than 12 years of age in 1983/84 to 0.11 in 1990/91.
From November 1995 to November 1996 in France, a national survey of pediatric departments for children under 15 years of age with unexplained encephalopathy and a threefold (or greater) increase in serum aminotransferase and/or ammonia led to the identification of nine definite cases of Reye’s syndrome (0.79 cases per million children). Eight of the nine children with Reye’s syndrome were found to have been exposed to aspirin. In part because of this survey result, the French Medicines Agency reinforced the international attention to the relationship between aspirin and Reye’s syndrome by issuing its own public and professional warnings about this relationship.
The syndrome is named after Dr. R. Douglas Reye, who, along with fellow physicians Dr. Graeme Morgan and Dr. Jim Baral, published the first study of the syndrome in 1963 in The Lancet. In retrospect, the occurrence of the syndrome may have first been reported in 1929. Also in 1964, Dr. George Johnson and colleagues published an investigation of an outbreak of influenza B that described 16 children who developed neurological problems, four of whom had a profile remarkably similar to Reye’s syndrome. Some investigators refer to this disorder as Reye-Johnson syndrome, although it is more commonly called Reye's syndrome. In 1979, Dr. Karen Starko and colleagues conducted a case-control study in Phoenix, Arizona and found the first statistically significant link between aspirin use and Reye's syndrome. Studies in Ohio and Michigan soon confirmed her findings  pointing to the use of aspirin during an upper respiratory tract or chickenpox infection as a possible trigger of the syndrome. Beginning in 1980, the CDC cautioned physicians and parents about the association between Reye’s syndrome and the use of salicylates in children and teenagers with chickenpox or virus-like illnesses. In 1982 the U.S. Surgeon General issued an advisory, and in 1986 the Food and Drug Administration required a Reye’s syndrome-related warning label for all aspirin-containing medications.